I am currently on 100mg of Gabapentin 3x a day and there are times when I have to take more to manage my pain. The problem is that when I do this I become severely dizzy and foggy to the point where I cannot function. Where should I go from here? When I was first started on Zoloft for this I was sent into a severe panic attack, then switched to Paxil and given xanax for the anxiety. I seem to have a tendency to have side effects. I would like some insight so I can help my doctor help me. Thank you
Taking more than the prescribed amount of Neurontin (gabapentin) is not a good idea. The occassional increase in the dosage will not be effective. Dosage should only be increased gradually over time. You may well benefit from an increase in the dosage of this medication as you are on a low dose. If you increase your dosage slowly over time the side effects should be much less. Best to discuss how to do this with the prescribing doctor.
If the Neurontin isn't the answer, then you might benefit from the medication Savella which is prescribed for fibromyalgia pain. While it is not prescribed for depression, it acts similar to some antidepressants.
Just some suggestions,
Without a doubt Fibromyalgia has got to be one of the most frustrating things that I've dealt with in my life. Test after test after test, doctor after doctor and so on, the lack of social support, and then... you have to get prescribed a million different pills before one of the doctors to offer a real pain relieving solution. For me, the Gabapentin just made me dizzy and sick, even at half of what you're taking, the Cymbalta helped a weee bit... and at the end of the day, I found that Methadone was the one that really worked. It's can be a dangerous drug if the doctor is not knowledgeable as how to prescribe it, as ekg's are a must after the first week of being on the meds. Also, a knowledge of starting low and very slowly increasing the dosage is also a must, and really, if those two things are followed, it's a safe med (overlooking the dependency issue).
It really is just a thought, after all, if the pain is really bad, Methadone is one of the only Opioids that works on nerve pain, unlike the majority of drugs in the class. Good luck to you, and hope that whatever you decide to do, that it all works out for you in the end!
totally agree with laurie, just wanted to add that your other meds have very similar side effects, so gabapentin might not be the only reason. again, agreeing with laurie, that 100mg, 3x a day of gaba is a very low dose. i'm prescribed 2,700mg a day.(3 300mg capsules 3x a day)of gaba. like laurie wrote, my doses were raised slowly. gabapentin also has a very fast tolerance for most people. i guess i have no point without knowing the strength of the paxil and xanax your taking, but again like laurie, keep making doctor's appointments until they get it right, stay in touch with your doc's office nurses and even his receptionist to lower or raise, maybe even switch meds without going in all the time. unfortunately pain/anxiety/antidepressant meds most common side effects are dizziness/drowsiness. Along with blurred vision from gaba s.e. i do have a suggestion though, i would switch paxil to cymbalta because its prescribed for fibromyalgia:D gl
Everytime I start a new medicine I get side effects. I am very sensitve to meds. My psychiatrist and I work together. The best thing you can do is keep your doctor informed about how the meds are affecting you. He might have to adjust your med or change it altogether. I know it's frusturating but in time you will find what works for you. I usually look on the internet to see what the side effects are so I know what to watch for when I try a new med. You can also always call your pharmacist to find out info. They know their meds. Hope this helps you. Take care. Smiley happy.
I do want to add that I did discuss the increase with dr & she perscribed or me to take up to 5 100mg gaba 3x daily. So that is 2 am, 2 noonish, & 1 pm since the flexeril I take puts me out. But when I have to take the increased dose I am floored with dizziness. I do have a problem with my equalibrium due to an accident & the gaba has seemed to increase the dizzy spells to intollerable. (Before they were like if you stand up too quick), but now it is like my whole world is spinning & I can't focus. I just really need help because I have multiple problems (the equalibrium imbalance & highly sensitive to meds) & would just like this to stop. Any input is welcomed.
And all the meds I am on are the lowest dose:
Paxil - 20mg @ bed due to it inducing panic & anxiety
Flexeril - 10mg @ bed
Gaba - 100mg 3x, if necessary I am rx for up to 200mg 2x
Xanax - .5mg 1-2x daily for paxil anxiety
Ugh, I feel like a pharmacy!
- Gabapentin Information for Consumers
- Gabapentin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 26 Apr 2012 • 18 answers
Posted 16 Mar 2014 • 3 answers
Posted 22 Oct 2014 • 4 answers
Posted 14 Sep 2016 • 1 answer
I was prescribed gabapentin 3 months ago for fibromyalgia. I take 300mg 3 times a day. The first two
Posted 28 Nov 2016 • 2 answers